Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 83, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 18, 2001, 3:23 PM EDT for Chesterfield County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 18, 2001, 3:23 PM EDT (19:23 UTC)
- Expired
- Aug 18, 2001, 4:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Chesterfield County, SC
The radar
The Wilmington radar (KLTX), 135 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 3:45 PM EDT | Hail 1 | Wallace, SC | Spotter reported quarter size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1407 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
654
WUUS52 KCAE 181923
SVRCAE
SCC025-182000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
323 PM EDT SAT AUG 18 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 400 PM EDT.
* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTH OF CHERAW...MOVING EAST AT 30
MPH.
THIS IS A DANGEROUS STORM. SEEK SHELTER NOW
LAT...LON 3470 7995 3453 7989 3467 7914 3488 7921
BC/LMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:35 PM EDT, 48 minutes earlier.
Area forecast discussion, Aug 18, 2:35 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 235 PM EDT SAT AUG 18 2001 CUR...DISSIPATING FNTL BOUNDARY ACROSS THE PIEDMONT WITH VERY MOIST AND UNSTABLE AIRMASS OVER CENTRAL AND EASTERN SC COUPLED WITH PASSING VORT WILL KEEP CONVECTION ONGOING INTO TONIGHT. H5 LOW OVER THE UPPER MIDWEST MOVES SOUTHEAST THIS AFTN/TNGT THEN NORTHEAST SUNDAY ACROSS THE GREAT LAKES REGION. TROUGH OVER THE EASTERN U.S. WITH EMBEDDED SHORTWAVES THROUGH MONDAY. UPPER TROUGH MOVES OFF THE COAST TUESDAY. SHORT WAVE NOW OVER TN/KY FCST TO MOVE INTO WRN SC OVERNIGHT THEN CROSS THE MIDLANDS SUNDAY. H8 WAA ON SUNDAY. PLAN TO KEEP HIGH CHANCE OR LIKELY POPS FOR TONIGHT THEN HIGH CHANCE FOR SUNDAY. WILL CONTINUE CHANCE POPS FOR SUNDAY NIGHT THROUGH MONDAY. MOS TEMPS IN THE LOWER/MID 70S TONIGHT AND LOWER 90S FOR SUNDAY LOOK OKAY WITH LITTLE ADJUSTMENTS. PLAN TO CONTINUE SLIGHT CHANCE OF PRECIP FOR TUESDAY. UPPER TROUGH SHOULD FINALLY MOVE EAST OF THE AREA BY WEDNESDAY BUT WEAKNESS IN UPPER RIDGE ACROSS THE AREA. UPPER RIDGE BUILDS IN FOR THE END OF THE WEEK. MOISTURE RETURN FRIDAY. WILL KEEP WEDNESDAY AND THURSDAY DRY WITH CHANCE OF SHOWERS/TSTMS FRIDAY AND SATURDAY. FCSTID = 10 CAE 75 92 72 91 / 60 50 40 40 AGS 73 92 71 92 / 60 50 40 40 SSC 75 92 73 92 / 60 50 40 40 OGB 75 92 73 92 / 60 50 40 40 .CAE... GA...NONE. SC...NONE. LM
Nearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.